Last year I was put on 50 mg of synthroid after dr. found low thyroid. Blood calcium levels were then very low. 6 mos. later blood calcium levels were high, backed off the supplements. 6 mos. later levels were still high. Pharmacist told me the Synthroid could be sucking calcium out of my bones (have osteopenia) and into my blood. Dr. says no. Who do I believe. She tested parathyroids & were normal.
Not sure if you are aware but Yes, Thyroid meds tend to not interact very well with antacids, vitamins and calcium, you are not supposed to take either one within 4 hours of each other. At least Synthroid anyway.
I take 1200 calcium daily but break it up twice so that it can get absorbed better, on my last TSH test my Endo decided to test my vit B levels and vit D, B came back normal but my D was way low (below the range) so he suggested I supplement at least 2000mcg daily of Vit D and also warned me of the dangers they are finding with heavy calcium usage, turns into rocks and can clog up your arteries instead of going to the bones where it is needed, also saw an article on this recently in a health mag where Vit K is needed to break down the calcium and send it the bones instead of arteries ?
I have Osteopenia in my hips right now and at 44, that's not good now I am scared to keep up my daily calcium intake for fear that I am going to clog my arteries, I do not know what my levels are just that my "D" was very low. I am due for another bone density scan so I hope my score hasn't gotten worse cause it was borderline Osteporosis!
I would tend to agree with the pharmacist in this case
I disagree with your pharmacist. I've had osteopenia since I was in my late 30's...... I've actually rebuilt bone by supplementing with 1200 mg calcium and vitamin D, while being on thyroid medication; in fact, since I was put on thyroid medication I've done much better.
I agree that you should not take calcium within 4 hours of thyroid medication - that's only because calcium inhibits the absorption of the thyroid medication.
Calcium supplements should always be split into multiple doses throughout the day, simply because the body can only assimilate 600 mg at a time, so any more than that is wasted (eliminated from the body).
I think "heavy calcium use" would have to be much more than 1200 mg/day and plaque build up in the arteries is nothing new; it's called hardening of the arteries, aka atherosclerosis..
In my opinion, you should have your doctor take another look at the parathyroids.
That's great that you have been able to build bone. I have unfortunately not improved since taking 1200 calcium plus D for 5 years now but then again I have zero estrogen in my body which I think also plays an important role along with everything else including the thyroid.
I realize plaque in the arteries is nothing new, not sure how much calcium it would take to cause it but just relaying that my Endocrinologist didn't seem so keen on large supplements of it. The body is an amazing machine but when something doesn't click just right, lots can fail.
I am 53 and just diagnosed with osteopenia of femoral neck. I exercise every day and do multiple forms of exercise. I can only assume this is because I have been on synthroid for years! I have doubled my dose of calcium to 1200 from 600mg but will now stop taking it so soon after synthroid after reading the above posts.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.